Dense Fog, Loudoun
- When
- March 16, 11:35 PM EST to March 17, 8:55 AM EST
- Where
- Loudoun forecast zone
- Reported by
- AWOS
Visibility was reported to be around one quarter mile at Leesburg.
High pressure off the coast provided an onshore flow across the area. Moist air off the Atlantic Ocean resulted in areas of dense fog.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
High pressure off the coast provided an onshore flow across the area. Moist air off the Atlantic Ocean resulted in areas of dense fog.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 16, 8:35 PM EST, 3 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 935 PM EDT FRI MAR 16 2012 .SYNOPSIS... A FRONTAL BOUNDARY WILL SINK TO THE SOUTH ACROSS THE AREA OVERNIGHT INTO SATURDAY MORNING. AN UPPER LEVEL RIDGE OF HIGH PRESSURE OVER THE WESTERN ATLANTIC WILL CONTROL THE WEATHER PATTERN DURING THE FIRST HALF OF NEXT WEEK. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... STILL HAVE SOME LINGERING LOW LEVEL MOISTURE ACROSS THE CWA. STRATUS ASSOCIATED WITH THE MARINE LAYER HAS BEEN SHOVED EAST TOWARD THE EASTERN SEABOARD...BUT POCKETS OF EVENING CLEARING WERE LEADING TO PATCHY FOG DEVELOPMENT. THIS MAY BE MORE OF AN EARLY NIGHT PHENOMENON AS A RATHER THICK MID DECK MOVES BACK IN FOR THE OVERNIGHT...ALTHOUGH BOTH THE NAM AND GFS SUGGEST THAT THERE MAY BE FOG INTO THE OVERNIGHT AND IT COULD EVEN BE DENSE. UNCERTAINTY WITH THE CLEARING AND HOW MUCH TRUE MARINE LAYER REMAINS RESULTS IN A LOW CONFIDENCE FOG FORECAST TONIGHT...BOTH IN SPATIAL EXTENT AND MAGNITUDE. WILL HOLD WITH PATCHY FOG IN THE GRIDS ATTM...BUT CAN/T RULE OUT IT BEING MORE WIDESPREAD AND POSSIBLY LOCALLY DENSE IN SPOTS. SHOWERS SHOULD BE DONE FOR THE NIGHT. WHAT/S LEFT OF AN OLD FRONTAL BOUNDARY IN NORTHEAST MARYLAND/PA LOOKS TO SINK SOUTH OVERNIGHT INTO EARLY SATURDAY. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/... HIGH PRES TO THE N OF THE RGN SAT. THIS MEANS SKIES WON'T BE COMPLETELY CLR...MORE OF A PC DAY W/ SCT/BKN CU FORMING BY LATE MRNG. UPR LVL HGTS STILL RNG WELL ABV NRML - 576+ DM WHICH WL TRANSLATE TO ANOTHER ABV AVG TEMPS DAY - LM70S E OF THE MTNS..U60S IN THE MTNS. && .LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/... FOR A FEW DAYS NOW...LONG RANGE GUIDANCE HAS POINTED TO AN OFFSHORE HIGH POTENTIALLY ADDING QUITE A BIT OF UNCERTAINTY TO THE EARLY WEEK FORECAST...AND POSSIBLY THRU THE REST OF THE WEEK. A DEEP UPPER TROUGH WILL ENCOMPASS THE WRN HALF OF THE CONUS SUN-TUE. THE FEATURE WILL TIGHTEN UP A BIT AND BEGIN TO PULL OUT INTO THE MIDWEST ON WED. ONE STORM SYSTEM WILL BREAK OFF AND MOVE AWAY TOWARD SRN CANADA...THE OTHER WILL LIKELY BECOME A CUT-OFF UPPER LOW THAT DRIFTS TOWARD THE EAST COAST DURING THE LATTER HALF OF THE WEEK. BECAUSE OF HOW DEEP THE WRN TROUGH BECOMES...AN EQUALLY STRONG UPPER RIDGE WILL COVER THE ERN HALF OF THE COUNTRY. DIRECTLY UNDERNEATH WILL BE A SFC HIGH THAT GETS CENTERED JUST OFF THE CAPE HATTERAS COAST. DEPENDING ON THE DAILY POSITION OF THIS FEATURE AND RELATIVE STRENGTH...IT MAY DIRECT COOLER AND MOIST MARINE AIR BACK INTO THE MID ATLC. GFS AND THE EURO /TO A LESSER EXTENT/ CREATE DAYS MORE LIKE TODAY /CLOUDY-COOL AND MOIST/ THAN SUNNY AND WARM. HAVE TEMPERED THE WARMER MED-LONG RANGE TEMPS A BIT - KEEPING IN A LOW CHANCE RAIN THRU MID WEEK. THE SECOND HALF OF THE WEEK WILL LARGELY DEPEND ON THE PROGRESS OF THE CUT OFF LOW MOVING IN FROM THE CNTRL PLAINS. && .AVIATION /01Z SATURDAY THROUGH WEDNESDAY/... MVFR VSBYS ARE EXPECTED TONIGHT AS RADIATIONAL COOLING AND LINGERING LOW LEVEL MOISTURE PRODUCE PATCHY FOG ACROSS THE AREA. VSBYS MAY GO LOWER IN AREAS THAT ARE ABLE TO CLEAR OUT MORE THIS EVENING...BUT DETERMINING THESE AREAS IS DIFFICULT THEREFORE THE FOG/FOG MAGNITUDE FORECAST AT THE TERMINALS IS A LOWER CONFIDENCE ONE. IAD MAY BE MOST VULNERABLE INITIALLY...BUT THIS COULD EXPAND TO OTHER TERMINALS. EITHER WAY...LONGER DURATION CLEARING MAY LEAD TO IFR CONDITIONS TONIGHT. IN ADDITION...THE MARINE LAYER COULD ENCROACH ON MTN/BWI EARLY SAT MORNING BRINGING WITH IT IFR CIGS /WHETHER OR NOT VSBYS MATERIALIZE/. VSBYS AND CIGS SHOULD IMPROVE SAT MORNING. WIND WILL REMAIN LIGHT OVERNIGHT AND BECOME SOUTHERLY AROUND 5KT SAT. THERE IS A HIGHER PROBABILITY OF THE MARINE LAYER BRINGING IFR/LIFR CONDITIONS SATURDAY NIGHT/SUNDAY MORNING...AS SUGGESTED BY SREFS/NAM/GFS. HIGH PRESSURE WILL SET-UP OFF THE COAST FOR EARLY NEXT WEEK...BUT THE POSITION OF THIS FEATURE MAY ACTUALLY CREATE SOME WX ISSUES FOR MID ATLC. MARINE AIR MAY BE PUSHED BACK ONSHORE PERIODICALLY DURING THE FIRST HALF OF THE WEEK...CREATING THE POTENTIAL FOR SUB-VFR CIGS...E-SELY SFC WINDS AND SCATTERED LIGHT PRECIP. THE HIGH SHOULD MOVE FURTHER OFFSHORE MID-WEEK...THEN ANOTHER LOW PRESSURE SYSTEM WILL APPROACH AND BRING BETTER CHANCES FOR RAIN TOWARD THE END OF THE WEEK. && .MARINE... WINDS WILL REMAIN FAIRLY LIGHT...GENERALLY 5 KT OR LESS...OVERNIGHT. BOUNDARY SINKS SOUTH THROUGH THE MID/LOWER BAY AREA THROUGH SATURDAY MORNING. HIGH PRESSURE BUILDS IN BEHIND IT FOR THE REST OF THE WEEKEND. NEXT WEEK...ANOTHER WEEK OF LIGHT WINDS OVER THE WATERS. RAIN CHANCES WILL ALSO BE LOW...HOWEVER MARINE FLOW OVER THE REGION SUN-WED MAY DROPS CIGS AND VSBYS AT TIMES - DEPENDING ON THE POSITION OF THE SFC HIGH /OFF THE CAROLINA COAST/. A PATTERN CHANGE WILL BRING A CUT OFF LOW PRESSURE SYSTEM TOWARD THE REGION TO CLOSE OUT THE WORK WEEK. && .TIDES/COASTAL FLOODING... A PERSISTENT ONSHORE FLOW WILL DEVELOP SATURDAY THROUGH SUNDAY BEHIND A COLD FRONT. THE ONSHORE WILL CAUSE TIDAL ANOMALIES TO INCREASE DURING THIS TIME. MINOR COASTAL FLOODING IS POSSIBLE NEAR TIMES OF HIGH TIDE FOR LOCATIONS NEAR THE TIDAL POTOMAC RIVER AND WESTERN SHORE OF THE MARYLAND CHESAPEAKE BAY. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. && SYNOPSIS...BPP/GMS NEAR TERM...BPP SHORT TERM...ABW LONG TERM...GMS AVIATION...CJL/BPP/GMS MARINE...BPP/GMS TIDES/COASTAL FLOODING...GMS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1049 PM EDT FRI MAR 16 2012 ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 171000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 1049 PM EDT FRI MAR 16 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A PERSISTENT ONSHORE FLOW MAY LEAD TO MINOR COASTAL FLOODING NEAR TIMES OF HIGH TIDE SATURDAY NIGHT AND SUNDAY FOR LOCATIONS NEAR THE TIDAL POTOMAC RIVER AND WESTERN SHORE OF THE MARYLAND CHESAPEAKE BAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504- WVZ050>053-055-501>506-171000- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA- ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON- ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- WESTERN PENDLETON-EASTERN PENDLETON- 1049 PM EDT FRI MAR 16 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
1 dense fog. Local standard time, as filed.
Visibility was reported to be around one quarter mile at Leesburg.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 369506.